Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

The asymptotic distribution of random clumps

Die asymptotische Verteilung zufälliger Klumpen

  • 42 Accesses

  • 12 Citations

Abstract

When objects are scattered at random in the plane or in space, some of them overlap to form clumps. It is the object of the present paper to study the asymptotic distribution of the number of clumps of given size and topological structure generated within the following model:

Ifx 1, ...,x n are points in ℝn andU=-U⊂ℝn is a symmetric set, then the pointsx i andx j are said tooverlap or rather to form aU-coincidence, ifx i x j U. Adjoining tox 1, ...,x n andU, the graphG(x 1, ...,x n ;U)≔({1, ..., n}, {[i, j]:1≤i<j≤n;x i x j ∈U}), the so calledcoincidence-graph, we ask for the number of connected components of this graph isomorphic to a given graphH and call this numberL9x 1, ...x n ;U, H). In the paper, the asymptotic distribution ofL(...) under various assumptions about the distribution of the pointsx 1, ...,x n and the size ofU is studied. Depending on these assumptions, we prove that the asymptotic distribution ofL(...) is either Poisson or normal.

Zusammenfassung

Verteilt man geometrische Objekte in zufälliger Lage im Raum oder in der Ebene, so bilden sich durch Überlappen sogenannteKlumpen. In der vorliegenden Arbeit wird die asymptotische Verteilung der Anzahl von Klumpen gegebener Größe und topologischer Struktur innerhalb des folgenden Modells untersucht:

Sindx 1, ...,x n Punkte im ℝn und istU=-U⊂ℝ eine symmetrische Menge, dannüberlappen sich die Punktex i undx j , oder besser, sie bilden eineU-Koinzidenz, genau dann, wennx i x j U gilt. Wir ordnen den Punktenx 1, ...,x n undU den sogenanntenKoinzidenzgraphen G(x 1, ...,x n ;U)≔≔({1, ...,n}, {[i, j]:1≤i<j≤n, x i x j ∈U}) zu und fragen nach der AnzahlL(x 1, ...,x n ;U, H) zusammenhängender Komponenten vonG(...), die zu einem festen GraphenH isomorph sind. In der vorliegenden Arbeit wird die asymptotische Verteilung vonL(...) unter verschiedenen Voraussetzungen über die Verteilung der Punktex 1, ...,x n sowie die Größe vonU untersucht. In Abhängigkeit von diesen Voraussetzungen ist die asymptotische Verteilung vonL(...) entweder eine Normal- oder eine Poisson-Verteilung.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    Roach, S. A.: The Theory of Random Clumping. Methuen's Monographs on Applied Probability and Statistics. 1968.

  2. [2]

    Kendall, M. G., andP. A. P. Moran: Geometrical Probability. Griffin's Statistical Monographs. 1963.

  3. [3]

    Moran, P. A. P.: A Note on Recent Research in Geometrical Probability. J. Appl. Prob.3, 453–463 (1966).

  4. [4]

    Moran, P. A. P.: A Second Note on Recent Research in Geometrical Probability. Adv. Appl. Prob.1, 73–89 (1969).

  5. [5]

    Eberl, W., undR. Hafner: Die asymptotische Verteilung von Koinzidenzen. Z. Wahrscheinlichkeitstheorie verw. Geb.18, 322–332 (1971).

  6. [6]

    Hafner, R.: Die asymptotische Verteilung von mehrfachen Koinzidenzen. Z. Wahrscheinlichkeitstheorie verw. Geb.21, 96–108 (1972).

  7. [7]

    Berge, C.: Graphes et Hypergraphes. Monographies Universitaires de Mathématiques. Dunod 1970.

  8. [8]

    Loéve, M.: Probability Theory. Princeton, N. J.: D. Van Nostrand. 1963.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hafner, R. The asymptotic distribution of random clumps. Computing 10, 335–351 (1972). https://doi.org/10.1007/BF02242245

Download citation

Keywords

  • Computational Mathematic
  • Topological Structure
  • Asymptotic Distribution
  • Random Clump